Author Topic: Hi and question about side effects.  (Read 1068 times)

chefcrsh

  • New Member
  • *
  • Posts: 7
Hi and question about side effects.
« on: December 14, 2019, 09:37:09 am »
So I was diagnosed with an 8mm VS this past summer after about a year of progressing single sided hearing loss. Second MRI coming December 23 (merry Christmas) and am currently leaning heavily towards linac surgery at Mayo Phoenix.

The medical team has pretty much hand waved away any potential side effects of this saying things like many people do the treatment on their lunch break and go right back to work. This is a key element of my decision process as it would be hard to arrange enough time for wet surgery and recovery, while still affording life.

But recently I’ve seen some patients reporting, mild to medium side effects, and loss of work. So those who have been through the process what was your experience on side effects and what life changes did they bring?

notaclone13

  • Sr. Member
  • ****
  • Posts: 279
Re: Hi and question about side effects.
« Reply #1 on: December 29, 2019, 12:20:34 pm »
Welcome chefcrsh,

I too am currently deciding which type of radiation treatment to pursue. Since you are in the Phoenix area, have you considered getting Cyberknife at the Barrows? Several posters on this forum have gone to Barrows for CK. Mayo has a wonderful reputation of course, but there is much more data regarding CK treatment of ANs than there is for linear accelerators. It is also my impression that a fractionated approach (3 treatments on successive days) may result in fewer side effects than getting the whole dose in one treatment. A friend of mine recently got his 12 mm AN treated by CK  at Stanford by Dr. Chang. He is now 5 months out and thus far as not noticed a single side effect. You can find his thread regarding his experience here: https://www.anausa.org/smf/index.php?topic=24607.msg979780081#msg979780081

I have gone to a major medical center near my home and they are strong proponents of the Varian Edge system for treatment of brain tumors and ANs. The radiation oncologist I saw was very charismatic and told me there would be minimal side effects and it may save some of my hearing, but no guarantees of course. However, this center  treats about 32 ANs per year and has only been treating ANs with their equipment for 4 years. I think some doctors always tend to paint a rosy picture that ends up different from the reality. You only have one brain, so you need to pick the best place with the most experience. Feel free to contact me via PM because I have been researching options for a couple of years and would be happy to share what I have learned.

kestes

  • Jr. Member
  • **
  • Posts: 51
Re: Hi and question about side effects.
« Reply #2 on: January 07, 2020, 11:13:17 am »
Hi I had Gamma Knife about 15 months ago at UVA, by a Neurosurgeon who has treated hundreds of AN and his clininc over 10,000 GK procedures for various brain tumors.  Overall I have done amazing.  I had 14mm at beginning and am in the swelling stage now 15 months out of treatment.  I am fortunate to have never had facial issues or headaches.  The tumor does swell around 6 months and most everyone reports some type of swelling and side effects are different for each.  I had the swelling and I have had dizziness for about 6 months and now 15 months out I am doing very well.  I have been running anywhere from 3-5 miles a day.  I climb mountains, hike mountains, ride bikes, etc.  Still have occasional dizziness but it used to be daily.  I had the procedure on Thursday and went to work the following Wednesday. 

In regards to the swelling, that means the tumor is reacting to the radiation and it is common to do so.  My tumor is measuring around 17-19mm right now but staying stable.  I will go again in 6 months for another mri.

also with side effects, my doctor was very clear that I might experience swelling and with that have side effects and to call them if i did, which i did  and they put me on steriods.  he also was very clear about the hearing aspect saying most people have diminished/loss of hearing 5 years after radiation.  My hearing has decreased in the 15 months and I am about 56 percent in the AN ear.  I can still hear but it is somewhat distorted and I carry earplugs everywhere. 

I have no idea how my journey will end up, I chose the treatment I felt best for me.  My doctor is very active in continual monitoring of my AN and he stresses followup is important. 

I wish you the best in your journey and am glad to answer any questions. 
12mm diagnosed Feb 2018
14mm at 6 mo MRI Aug 2018
tinnitus, high pitch hearing loss, balance issues
GK at UVA Dr Jason Sheehan Nov 2, 2018
MRI May 2019, slight swelling of AN but showing necrosis - experiencing vertigo issues
Columbia, South Carolina

ANSydney

  • Hero Member
  • *****
  • Posts: 720
Re: Hi and question about side effects.
« Reply #3 on: January 07, 2020, 02:56:14 pm »
So I was diagnosed with an 8mm VS this past summer after about a year of progressing single sided hearing loss. Second MRI coming December 23 (merry Christmas) and am currently leaning heavily towards linac surgery at Mayo Phoenix.

The medical team has pretty much hand waved away any potential side effects of this saying things like many people do the treatment on their lunch break and go right back to work. This is a key element of my decision process as it would be hard to arrange enough time for wet surgery and recovery, while still affording life.

But recently I’ve seen some patients reporting, mild to medium side effects, and loss of work. So those who have been through the process what was your experience on side effects and what life changes did they bring?

How did your second MRI on 23 December go? What are your symptoms?

chefcrsh

  • New Member
  • *
  • Posts: 7
Re: Hi and question about side effects.
« Reply #4 on: January 07, 2020, 04:43:23 pm »
Thanks all,

I posted second MRI update in pretreatment. It is just weird. We are in a holding pattern for another scan in three months. Thanks everyone for replies.

ANSydney

  • Hero Member
  • *****
  • Posts: 720
Re: Hi and question about side effects.
« Reply #5 on: January 07, 2020, 05:42:32 pm »
That's an interesting development. What are your symptoms?

chefcrsh

  • New Member
  • *
  • Posts: 7
Re: Hi and question about side effects.
« Reply #6 on: January 10, 2020, 06:20:50 am »
Still only hearing loss and tinnitus.

 


anything